Alabama, 2004Damaging Wind in Alabama, July 16, 2004
July 16, 2004 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 16, 3:13 AM CST, 9 hours 47 minutes earlier.
Area forecast discussion, Jul 16, 3:13 AM CST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
413 AM CDT FRI JUL 16 2004
.SYNOPSIS...WEATHER PATTERN DOMINATED BY LARGE UPPER LEVEL RIDGE-
TROUGH PATTERN OVER THE USA...WITH NORTHWEST FLOW ALOFT OVER THE
FORECAST AREA. ABUNDANT LOW LEVEL MOISTURE REMAINS ACROSS THE
FORECAST AREA SOUTH OF SYNOPTIC BOUNDARY...WHICH IS DRAPED FROM
CENTRAL MISSISSIPPI TO SOUTHWEST GEORGIA. 00Z PW VALUES 75 TO 90
PERCENT OF NORMAL NORTH OF BOUNDARY AT KJAN/KBHX/KFFC...WHILE PW
VALUES ARE 110 TO 140 PERCENT OF NORMAL TO THE SOUTH. CURRENT
THUNDERSTORM ACTIVITY IN THE VERY MOIST AIR MASS...EXTENDING ALONG
OUTFLOW BOUNDARY FROM SOUTHWEST ALABAMA TO 60 NM OFFSHORE.
.SHORT TERM...NORTHWEST FLOW ALOFT WILL PERSIST THROUGH THE WEEKEND
ACROSS THE FORECAST AREA BETWEEN WESTERN CONUS RIDGE AND EASTERN
CONUS TROUGH. SERIES OF UPPER LEVEL DISTURBANCES IN THE FLOW WILL
INITIATE THUNDERSTORMS IN MOIST UNSTABLE AIR MASS ACROSS THE AREA
INTO DAY 3 (SUNDAY). EXPECT SIMILAR CONDITIONS TO YESTERDAY ACROSS
THE FORECAST AREA TODAY...SO WENT WITH PERSISTENCE. TEMPERATURES IN
THE MID 90S...HEAT INDICES BETWEEN 100 AND 110...AND SCATTERED
STORMS. SOME OF THE STORMS COULD BECOME SEVERE AGAIN TODAY WITH CAPES
REACHING NEAR 3500 J/KG ALONG AND SOUTH OF BOUNDARY. WEAK MID LEVEL
WIND SHEAR COULD ENHANCE SOME ROTATING UPDRAFTS...AND WHEN COMBINE
WITH DRY AIR ALOFT RESULT IN SOME HAIL AND DAMAGING WINDS. SPC HAS US
IN SLIGHT RISK AREA OF SEVERE WEATHER. BETTER DYNAMICS FOR WIDESPREAD
THUNDERSTORM DEVELOPMENT STILL LOOKS FAVORABLE ON SATURDAY...FOLLOWED
BY A DRIER AIR MASS LATE SUNDAY INTO MONDAY.
&&
.EXTENDED...NO CHANGES MADE BEYOND DAY 3.
&&
.MARINE...WHAT CONTRIBUTES TO THE WEEKEND WEATHER PATTERN FOR THE
GULF COAST LIES WAY OFF TO THE NORTHWEST...OVER KANSAS. WE SEE AN
UPPER DISTURBANCE ATOP SOUTHERN PLAINS RIDGE...TO BEGIN DROPPING
SOUTHEASTWARD. THIS FEATURE HELPS TO GENERATE A SURFACE LOW ALONG A
STALLED FRONTAL BOUNDARY OVER THE DEEP SOUTH AND TENNESSEE VALLEY
INTO SATURDAY. VERY STRANGE LOOKING SETUP WHICH RESEMBLES ONE OF A
COLD SEASON SCENARIO THAN A WARM SEASON ONE. NEVERTHELESS...AS THIS
OCCURS...MODEL CONSENSUS TIGHTENS PRESSURE GRADIENT SOMEWHAT
WITH WINDS PROGGED SLIGHTLY SOUTH OF DUE WEST INCREASING AS WELL AS
SEA STATES. AT THIS POINT...WILL EDGE CURRENT PACKAGE SPEEDS UP A
NOTCH...BUT NOT AS HIGH AS GFS WOULD HAVE IT. ALSO WILL HAVE TO DEAL
WITH MARINE CONVECTION MOVING FROM NORTH TO SOUTH. THANKS LIX FOR
COORDINATION. 10
&&
.PRELIMINARY TEMPS / POPS...
MOBILE 94 76 90 74 / 40 40 60 50
PENSACOLA 94 77 90 74 / 40 40 60 50
DESTIN 90 77 89 75 / 40 40 60 40
EVERGREEN 95 74 89 70 / 40 40 60 40
WAYNESBORO 95 74 90 70 / 40 30 60 40
CAMDEN 96 74 89 70 / 40 30 60 40
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
&&
22
Hazardous weather outlook, Jul 16, 5:15 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
615 AM CDT FRI JUL 16 2004
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-161700-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
615 AM CDT FRI JUL 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
A SERIES OF DISTURBANCES...HIGH IN THE ATMOSPHERE...ARE FORECAST TO
PASS ACROSS THE AREA. WITH A STALLED SURFACE FRONTAL ZONE DRAPED OVER
THE DEEP SOUTH...WITHIN A MOIST AND UNSTABLE ENVIRONMENT...A CHANCE
OF SHOWERS AND THUNDERSTORMS IS FAVORED. DUE TO THE POTENTIAL OF
DANGEROUS STORMS...THE SEVERE STORMS FORECAST CENTER HAS OUTLOOKED
THE NORTHERN GULF COAST UNDER A SLIGHT RISK OF SEVERE WEATHER.
LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING WILL BE COMMON IN STORMS.
AWAY FROM STORMS...ANOTHER DAY OF HIGH HEAT INDEX VALUES FROM 105 TO
110...IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SERIES OF THUNDERSTORM COMPLEXES ARE FORECAST THROUGH THE GULF
COAST THIS WEEKEND. NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED
TODAY.
In the hours before
Special weather statement, Jul 16, 10:16 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1116 AM CDT FRI JUL 16 2004
MSZ075-161645-
PERRY-
INCLUDING THE CITIES OF...NEW AUGUSTA...
1116 AM CDT FRI JUL 16 2004
...A STRONG THUNDERSTORM IS BEING DETECTED OVER CENTRAL PERRY
COUNTY...
AT 1116 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FERGUSON...AND MOVING EAST AT 10 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HINTONVILLE...BEAUMONT AND KITTRELL THROUGH 1145 AM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, Jul 16, 10:33 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1133 AM CDT FRI JUL 16 2004
MSZ076-161700-
GREENE-
1133 AM CDT FRI JUL 16 2004
...A STRONG THUNDERSTORM IS BEING DETECTED OVER WEST CENTRAL GREENE
COUNTY...
AT 1133 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES NORTHWEST OF NEELY...AND MOVING
EAST AT 10 TO 15 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...NEELY...
AVERA...BOTHWELL AND JONATHAN THROUGH NOON CDT.
THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, Jul 16, 11:48 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1248 PM CDT FRI JUL 16 2004
ALZ051-MSZ067-161845-
CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...BUTLER AND WAYNESBORO...
1248 PM CDT FRI JUL 16 2004
...A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO CHOCTAW COUNTY
ALABAMA AND WAYNE COUNTY MISSISSIPPI EARLY THIS AFTERNOON...
AT 1243 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 12 MILES NORTHWEST OF YANTLEY TO 17 MILES
WEST OF EUCUTTA...AND WAS MOVING SOUTHEAST AT 20 MPH.
THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
HINTON...CYRIL...YANTLEY...EUCUTTA...HALSELL AND ROCK SPRINGS THROUGH
145 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 45 TO 55 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.
Special weather statement, Jul 16, 12:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
142 PM CDT FRI JUL 16 2004
ALZ051>053-MSZ067-075-076-162000-
WASHINGTON-CLARKE-CHOCTAW-PERRY-GREENE-WAYNE-
INCLUDING THE CITIES OF...BUTLER...CHATOM AND NEW AUGUSTA...
142 PM CDT FRI JUL 16 2004
...A LINE OF INTENSE THUNDERSTORMS WILL MOVE THROUGH WASHINGTON...
CLARKE AND CHOCTAW COUNTIES OF ALABAMA AND PERRY...GREENE AND WAYNE
COUNTIES OF MISSISSIPPI THROUGH 315 PM CDT...
AT 137 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 6 MILES WEST OF JACHIN TO 3 MILES NORTHWEST OF
RHODES...AND MOVING SOUTHEAST AT 25 MPH.
THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ROBJOHN...CHOCTAW CITY...PENNINGTON...NAHEOLA...MT STERLING...
LAVACA...SMITHTOWN AND PIAVE THROUGH 300 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 45 TO 55 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.
Thunderstorm Wind, Choctaw
- When
- July 16, 1:00 PM CST to 1:02 PM CST
- Where
- Choctaw County, Gilbertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.867, -88.317
High winds from a thunderstorm blew down several trees near Gilbertown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Indiana, July 16 to 17, 2004$767,000 · 4 events
- Flash Flooding and Hail in Colorado, July 16, 2004$500,000 · 1.25 in hail · 8 events
- Tornado and Flash Flooding in Missouri, July 16, 2004$233,000 · F0 · 22 events
- Flash Flood in Utah, July 16, 2004$400,000 · 1 event
- Tornado and Hail in Wisconsin, July 16, 2004$77,000 · F0 · 24 events
- Flash Flood and Hail in Mississippi, July 16, 2004$68,000 · 65 kt wind · 19 events
- Hail and Damaging Winds in Iowa, July 16, 2004$23,000 · 57 kt wind · 7 events
- High Surf in Hawaii, July 16 to 17, 20041 injured · 6 events
- Hail and Damaging Winds in Illinois, July 16, 2004$13,000 · 57 kt wind · 3 events
- Hail and Damaging Wind in New Mexico, July 16, 20041 in hail · 3 events
- Flash Flooding in Illinois, July 16 to 17, 2004$2,000 · 2 events
- Hail and Damaging Wind in Florida, July 16, 200461 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414225.